Blow-up criterion and the global existence of strong/classical solutions to Navier–Stokes/Allen–Cahn system


In this paper, we propose a new viscosity for a coupled compressible Navier–Stokes/Allen–Cahn system because it describes the motion of a gas in a flowing liquid. The viscosity depends on two different variables (the density and the unknown function in Allen–Cahn equations). We establish blow-up criterions for strong solutions to initial-boundary value problem. We also show that the strong solutions can be improved to classical solutions. Precisely, when the viscosity only depends on the density, we prove the global existence and uniqueness of the Navier–Stokes/Allen–Cahn equations.

This is a preview of subscription content, access via your institution.


  1. 1.

    We also can assume that the density of the gas phase is \(\rho (1-\chi )\) and then \(\nu _g=\rho ^\alpha (1-\chi )^\alpha \), \(\lambda _g=\rho ^\beta (1-\chi )^\beta \). But it makes no difference to this problem if the initial data \(\chi _0\in [0,1]\).

  2. 2.

    In gas dynamic theory, the compressible Navier–Stokes equations can be derived from the Boltzmann equations through the Chapman–Enskog expansion, please see details in [4]. For smooth rigid elastic spherical molecules, the viscosity coefficients are proportional to the square root of the temperature \(\theta \). Then, for an isentropic ideal gas, we have \(\theta =A \rho _g^{\gamma -1}\), which implies the viscosity coefficients are power of the density.


  1. 1.

    Alikakos, N., Chen, X., Fusco, G.: Motion of a droplet by surface tension along the boundary. Calc. Var. Partial Differ. Equ. 11, 233–305 (2000)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Axmann, Š., Mucha, P.: Decently regular steady solutions to the compressible NSAC system. Topol. Methods Nonlinear Anal. 48, 131–157 (2016)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Blesgen, T.: A generalization of the Navier–Stokes equations to two-phase flow. J. Phys. D (Appl. Phys.) 32, 1119–1123 (1999)

    Article  Google Scholar 

  4. 4.

    Chapman, S., Cowling, T.: The Mathematical Theory of Non-uniform Gases: An Account of the Kinetic Theory of Viscosity, Thermal Conduction and Diffusion in Gases. Cambridge University Press, Cambridge (1990)

    MATH  Google Scholar 

  5. 5.

    Chen, M., Guo, X.: Global large solutions for a coupled compressible Navier–Stokes/Allen–Cahn system with initial vacuum. Nonlinear Anal. Real World Appl. 37, 350–373 (2017)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Chen, S., Wen, H., Zhu, C.: Global existence of weak solution to compressible Navier–Stokes/Allen–Cahn system in three dimensions. J. Math. Anal. Appl. 477, 1265–1295 (2019)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Cho, Y., Choe, H., Kim, H.: Unique solvability of the initial boundary value problems for compressible viscous fluids. J. Math. Pures Appl. 83, 243–275 (2004)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Cho, Y., Kim, H.: On classical solutions of the compressible Navier–Stokes equations with nonnegative initial densities. Manuscripta Math. 120, 91–129 (2006)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Constantin, P., Drivas, T., Nguyen, H., Pasqualotto, F.: Compressible fluids and active potentials. Ann. Inst. H. Poincaré Anal. Non Linéaire 37, 145–180 (2020)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Ding, S., Wen, H., Zhu, C.: Global classical large solutions to 1D compressible Navier–Stokes equations with density-dependent viscosity and vacuum. J. Differ. Equ. 251, 1696–1725 (2011)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Ding, S., Li, Y., Luo, W.: Global solutions for a coupled compressible Navier–Stokes/Allen–Cahn system in 1D. J. Math. Fluid Mech. 15, 335–360 (2013)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Fan, J., Jiang, S.: Blow-up criteria for the Navier–Stokes equations of compressible fluids. J. Hyper. Diff. Eqs. 5, 167–185 (2008)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Fang, D., Zhang, T.: Compressible Navier–Stokes equations with vacuum state in the case of general pressure law. Math. Methods Appl. Sci. 29, 1081–1106 (2006)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Feireis, E., Petzeltov́, H., Rocca, E., Schimperna, G.: Analysis of a phase-field model for two-phase compressible fluids. Math. Models Methods Appl. Sci. 20, 1129–1160 (2010)

  15. 15.

    Flores, G., Padilla, P.: Higher energy solutions in the theory of phase transitions: a variational approach. J. Differ. Equ. 169, 190–207 (2001)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Guo, Z., Jiu, Q., Xin, Z.: Spherically symmetric isentropic compressible flows with density-dependent viscosity coefficients. SIAM J. Math. Anal. 39, 1402–1427 (2008)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Gurtin M.E.: Some results and conjectures in the gradient theory of phase transitions. In: Antman S.S., Ericksen J.L., Kinderlehrer D., Müller I. (eds.) Metastability and Incompletely Posed Problems. The IMA Volumes in Mathematics and Its Applications, vol 3. Springer, New York, NY (1987).

  18. 18.

    Haspot, B.: Existence of global strong solution for the compressible Navier–Stokes equations with degenerate viscosity coefficients in 1D. Math. Nachr. 291, 2188–2203 (2018)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Huang, X., Li, J., Xin, Z.: Serrin type criterion for the three-dimensional viscous compressible flows. SIAM J. Math. Anal. 43, 1872–1886 (2011)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Huang, X., Li, J., Xin, Z.: Blowup criterion for viscous baratropic flows with vacuum states. Commun. Math. Phys. 301, 23–35 (2011)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Jiang, S.: Global smooth solutions of the equations of a viscous, heat-conducting one-dimensional gas with density-dependent viscosity. Math. Nachr. 190, 169–183 (1998)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Jiang, S., Xin, Z., Zhang, P.: Global weak solutions to 1D compressible isentropy Navier–Stokes with density-dependent viscosity. Methods Appl. Anal. 12, 239–252 (2005)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Jiu, Q., Li, M., Ye, Y.: Global classical solution of the Cauchy problem to 1D compressible Navier–Stokes equations with large initial data. J. Differ. Equ. 257, 311–350 (2014)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Jiu, Q., Xin, Z.: The Cauchy problem for 1D compressible flows with density-dependent viscosity coefficients. Kinet. Relat. Models 1, 313–330 (2008)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Kotschote, M.: Strong solutions of the Navier–Stokes equations for a compressible fluid of Allen–Cahn type. Arch. Ration. Mech. Anal. 206, 489–514 (2012)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Li, H., Li, J., Xin, Z.: Vanishing of vacuum states and blow-up phenomena of the compressible Navier–Stokes equations. Commun. Math. Phys. 281, 401–444 (2008)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Liu, T., Xin, Z., Yang, T.: Vacuum states for compressible flow. Discrete Contin. Dyn. Syst. 1, 1–32 (1998)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Li, J., Xin, Z.; Global well-posedness and large time asymptotic behavior of classical solutions to the compressible Navier–Stokes equations with vacuum. Ann. PDE 5, 7 (2019).

  29. 29.

    Li, Y., Ding, S., Huang, M.: Blow-up criterion for an incompressible Navier–Stokes/Allen–Cahn system with different densities. Discrete Contin. Dyn. Syst. Ser. B 21, 1507–1523 (2016)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Mellet, A., Vasseur, A.: On the barotropic compressible Navier–Stokes equations. Commun. Partial Differ. Equ. 32, 431–452 (2007)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Okada, M., Matus̆u-Nec̆asová, S̆., Makino, T.: Free boundary problem for the equation of one-dimensional motion of compressible gas with density-dependent viscosity, Ann. Univ. Ferrara Sez. VII (N.S.), 48, 1-20 (2002)

  32. 32.

    Qin, X., Yao, Z.: Global smooth solutions of the compressible Navier–Stokes equations with density-dependent viscosity. J. Differ. Equ. 244, 2041–2061 (2008)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Serrin, J.: On the interior regularity of weak solutions of the Navier–Stokes equations. Arch. Ration. Mech. Anal. 9, 187–195 (1962)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Sun, Y., Wang, C., Zhang, Z.: A Beale–Kato–Majda blow-up criterion for the 3-D compressible Navier–Stokes equations. J. Math. Pures Appl. 95, 36–47 (2011)

    MathSciNet  Article  Google Scholar 

  35. 35.

    Vasseur, A., Yu, C.: Existence of global weak solutions for 3D degenerate compressible Navier–Stokes equations. Invent. Math. 206, 935–974 (2016)

    MathSciNet  Article  Google Scholar 

  36. 36.

    Vong, S., Yang, T., Zhu, C.: Compressible Navier–Stokes equations with degenerate viscosity coefficient and vacuum II. J. Differ. Equ. 2, 475–501 (2003)

    MathSciNet  Article  Google Scholar 

  37. 37.

    Wen, H., Zhu, C.: Blow-up criterions of strong solutions to 3D compressible Navier–Stokes equations with vacuum. Adv. Math. 248, 534–572 (2013)

    MathSciNet  Article  Google Scholar 

  38. 38.

    Xu, X., Zhao, L., Liu, L.: Axisymmetric solutions to coupled Navier–Stokes/Allen–Cahn equations. SIAM J. Math. Anal. 41, 2246–2282 (2009)

    MathSciNet  Article  Google Scholar 

  39. 39.

    Yang, T., Yao, Z., Zhu, C.: Compressible Navier–Stokes equations with density-dependent viscosity and vacuum. Commun. Partial Differ. Equ. 26, 965–981 (2001)

    MathSciNet  Article  Google Scholar 

  40. 40.

    Yang, T., Zhu, C.: Compressible Navier–Stokes equations with degenerate viscosity coefficient and vacuum. Commun. Math. Phys. 2, 329–363 (2002)

    MathSciNet  Article  Google Scholar 

  41. 41.

    Zhao, L., Guo, B., Huang, H.: Vanishing viscosity limit for a coupled Navier–Stokes/Allen–Cahn system. J. Math. Anal. Appl. 384, 232–245 (2011)

    MathSciNet  Article  Google Scholar 

Download references


The research was supported by the National Natural Science Foundation of China \(\#\)11771150, 11831003, 11926346 and Guangdong Basic and Applied Basic Research Foundation \(\#\)2020B1515310015.

Author information



Corresponding author

Correspondence to Changjiang Zhu.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.



In the proof of local existence, it is easy to show that \(\rho ,u\in L^\infty (Q_{T^{**}})\)(\(T^{**}>0\)), \(A^{-1}\le \rho \le A\) (for some constant \(A>1\)), which leads to the following lemma.

Lemma 4.6

Suppose that \(\rho ,u\in L^\infty (Q_{T^{**}})\), \(A^{-1}\le \rho \le A\), \(\chi \) is a smooth solution to (1.1)\(_3\)–(1.1)\(_4\) with \(\chi _0\in [0,1]\) and \(\chi |_{x=0,1}=0\). Then, it holds that for any \(t\in [0,T^{**})\)

$$\begin{aligned} \chi (x,t)\in [0,1]. \end{aligned}$$


Equations (1.1)\(_3\) and (1.1)\(_4\) can be rewritten as

$$\begin{aligned} \rho ^2 \chi _t+ \rho ^2u \cdot \chi _x-\chi _{xx}=-\rho \chi (\chi ^2-1). \end{aligned}$$

Then, we test (4.22) by \(\chi \) to obtain

$$\begin{aligned} \rho ^2 \partial _t (\chi ^2-1)- (\chi ^2-1)_{xx}+\rho ^2 u\cdot (\chi ^2-1)_x+2\rho (\chi ^2-1)=-2\rho (\chi ^2-1)^2-2\chi _x^2\le 0, \end{aligned}$$

which with the help of the maximum principle yields

$$\begin{aligned} \chi ^2-1\le 0. \end{aligned}$$

Considering a new function \(Y(x,t)=e^{At}\chi (x,t)\), one can deduce from (4.22) that

$$\begin{aligned} \rho ^2Y_t+\rho ^2uY_x-Y_{xx}+\left[ A+\rho (\chi ^2-1)\right] Y=0, \end{aligned}$$

which by the maximum principle implies

$$\begin{aligned} \chi \ge 0. \end{aligned}$$

It together with (4.23) completes the proof of Lemma 4.6. \(\square \)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Chen, S., Zhu, C. Blow-up criterion and the global existence of strong/classical solutions to Navier–Stokes/Allen–Cahn system. Z. Angew. Math. Phys. 72, 14 (2021).

Download citation


  • Blow-up criterion
  • Strong/classical solutions
  • Navier–Stokes/Allen–Cahn system

Mathematics Subject Classification

  • 35D30
  • 35Q30
  • 76T10